ACA App
Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia Annals of Cardiac Anaesthesia
Home | About us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Submission | Subscribe | Advertise | Contact | Login 
Users online: 1272 Small font size Default font size Increase font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
     
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed906    
    Printed17    
    Emailed0    
    PDF Downloaded93    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents
INTERESTING IMAGE  
Year : 2014  |  Volume : 17  |  Issue : 3  |  Page : 247-248
Contrast-induced hyperdense pulmonary and cardiac field during computerized tomographic examination


1 Department of Anesthesia, Critical Care and Pain Relief, Fortis Hospitals, Bengaluru, Karnataka, India
2 Department of Radiology, Fortis Hospitals, Bengaluru, Karnataka, India

Click here for correspondence address and email

Date of Web Publication3-Jul-2014
 

How to cite this article:
Chakravarthy M, Hosur R, Pargaonkar S, Harivelam C, Srinivasan P. Contrast-induced hyperdense pulmonary and cardiac field during computerized tomographic examination. Ann Card Anaesth 2014;17:247-8

How to cite this URL:
Chakravarthy M, Hosur R, Pargaonkar S, Harivelam C, Srinivasan P. Contrast-induced hyperdense pulmonary and cardiac field during computerized tomographic examination. Ann Card Anaesth [serial online] 2014 [cited 2019 Dec 13];17:247-8. Available from: http://www.annals.in/text.asp?2014/17/3/247/135888


Imaging cardiac structures and pulmonary vasculature by computerized tomography (CT) examination seems to have made headway in diagnosing congenital heart disease in children without the conventional invasive cardiac catheterization study. Performing CT examinations is also fraught with complications such as allergic reactions and nephrotoxicity due to the contrast used. We report of a rare complication where, during the injection of the contrast agent the patient developed impending cardiac arrest, which caused the intravenous contrast to pool in both the lungs producing diffuse alveolar hyperdensities of both the lung fields. Hyperdensity of the heart and great vessels were also noted. Though many authors have described cardiac arrest during CT examination, stasis of the contrast in the major thoracic structures has not been described in the literature earlier.

A 4-year-old boy was being investigated with CT angiogram to decide upon the mode of treatment for coarctation of the aorta. The patient had no preoperative problems; the coarctation was diagnosed in a routine medical examination at the school. The laboratory examination was unremarkable. He had no known history of allergy. Under "total intravenous anesthesia" with intravenous propofol, fentanyl and midazolam, CT examination and angiography was being done while the patient breathed spontaneously through a facemask delivering oxygen. Electrocardiogram, noninvasive blood pressure and pulse oximetry were being monitored. Soon after the injection of intravenous iopromide (2 ml/kg) at a rate of 1.5 ml/s through antecubital vein the patient developed severe hypotension, systolic blood pressure decreased from 100 mmHg to 40 mmHg, desaturation from 100% to 72%, and bradycardia (heart rate decrease from 131 to 78/min); this episode lasted for a few seconds, during which the CT examination commenced. Since the episode was of short duration, no therapeutic intervention was done. The radiologist, who performed the CT examination, reported "hyperdensities" in both the lungs, the heart, aortic arch and pulmonary arteries; it was suggested to the anesthesiologists to rule out pulmonary edema. Since the hemodynamic parameters, oxygenation and cardiac function as assessed by transthoracic echocardiography were normal; no further investigation/intervention was carried out. This case is being reported to point out that such life-threatening episodes might occur in children due to various factors such as relative hypervolemia due to the large quantity of cold contrast agent (2 ml/Kg, injected in <4 s), hypothermia and possible anaphylactoid reaction to the contrast agent. The images of the CT lung prior to and after contrast injection in the context of an impending cardiac arrest interestingly showed stagnation of the contrast producing hyperdensities of the lungs and heart; such observation is not reported in the literature. [Figure 1] shows the various stages of the contrast injection. Tsai et al. suggested that CT features of cardiac arrest are characterized by a pooling of contrast agent in the dependent parts of the right side of the body, including the venous system and the right lobe of the liver. We observed pooling of contrast in the lungs in contrast to the right heart as described by Tsai. [1] Singh et al. have reported two cases of cardiac arrest during abdominal CT; they noted reflux of contrast into certain abdominal structures. The thoracic findings were reflux of contrast into the coronary sinus, nonopacificaton of the left ventricle with intravenous contrast, and lack of cardiac motion artefact. [2] Ko et al. as well as Roth et al. noted that whenever cardiac arrest occurs during CT examination, "dense abdominal veins" are noted. [3],[4] Nonopacificaton of cardiac chambers was noted by Jana et al. [5] In contrast to all these observations, we found the contrast densely distributed in the thoracic structures; such an observation has not been made earlier.
Figure 1: The various stages of passage of the contrast. Upper left: Precontrast scan in lung window. Upper right: Postcontrast pulmonary arterial phase in lung window. Lower right: Pulmonary arterial phase in mediastinal window. Lower left: Delayed phase in lung window

Click here to view


 
   References Top

1.Tsai PP, Chen JH, Huang JL, Shen WC. Dependent pooling: A contrast-enhanced sign of cardiac arrest during CT. AJR Am J Roentgenol 2002;178:1095-9.  Back to cited text no. 1
    
2.Singh AK, Gervais D, Mueller P, Shirkhoda A, Sagar P, Mccarroll K. Cardiac arrest: Abdominal CT imaging features. Abdom Imaging 2004;29:177-9.  Back to cited text no. 2
    
3.Ko SF, Ng SH, Chen MC, Lee TY, Huang CC, Wan YL. Sudden cardiac arrest during computed tomography examination: Clinical findings and "dense abdominal veins" on computed tomography. J Comput Assist Tomogr 2003;27:93-7.  Back to cited text no. 3
    
4.Roth C, Sneider M, Bogot N, Todd M, Cronin P. Dependent venous contrast pooling and layering: A sign of imminent cardiogenic shock. AJR Am J Roentgenol 2006;186:1116-9.  Back to cited text no. 4
    
5.Jana M, Gamanagatti SR, Kumar A. Case series: CT scan in cardiac arrest and imminent cardiogenic shock. Indian J Radiol Imaging 2010;20:150-3.  Back to cited text no. 5
[PUBMED]  Medknow Journal  

Top
Correspondence Address:
Murali Chakravarthy
Department of Anesthesia, Critical Care and Pain Relief, Fortis Hospitals, Bengaluru - 560 076, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-9784.135888

Rights and Permissions


    Figures

  [Figure 1]

This article has been cited by
1 Iopromide
Reactions Weekly. 2014; 1525(1): 72
[Pubmed] | [DOI]



 

Top